October 2014

 

Fig.1

Fig.2

Fig.3

Fig.4

 


HPI: The patient is an 83-year-old Caucasian male with a past medical history of idiopathic thrombocytopenic purpura vs. myelodysplastic syndrome (MDS) on high dose methylprednisolone immunosuppressive therapy for over a month who was transferred for methicillin-resistant Staphylococcus aureus bacteremia and possible cerebrovascular accident (CVA). The patient developed a red and purple rash on his face on 5/2/14.  While on appropriate antimicrobial therapy he developed leukopenia and subsequently by 5/20/14 he developed florid redness, ulceration and serosanguinous drainage of the left forearm. The patient reports that the rash started approximately 5 days prior as small red patches on the left arm failing to improve with topical ketoconazole cream. Per his daughter he had a history of minor trauma to the area secondary to his IV dressing or bumping the bedrail. He denied any accompanying symptoms including pain. Within a few days the rash spread to his right arm. A biopsy was taken from the left upper forearm.

PMH:

Thrombocytopenia: ITP favored over MDS by hematology

Coronary artery disease s/p coronary artery bypass graft

CVA, Hyperlipidemia, Atrial Fibrillation, Hypertension

History of Colon CA, History of Prostate CA

 

Medications:

Methylprednisilone 125 mg Q 8 hrs since March

Clonidine, Keppra, Diltiazem, Linezolid, Meperidine

Ceftriaxone, Vancomycin

Social: The patient was a former truck driver. He reports a 30+ pack year history of smoking. He denies alcohol or recreational drugs.

Family History: No family history of similar skin conditions.

 

PE: Erythematous and violaceous papules coalescing into edematous plaques with ulcerations and serosanguinous discharge of the left arm (Fig.1) and left hand (Fig. 2). Scattered, violaceous papules on background erythema with central ulceration and serosanguinous drainage (Fig. 3). Violaceous and erythematous papules on the face (Fig. 4).

  

Click here for the Diagnosis.